New Jersey, 2014

Flooding in New Jersey, March 29 to 31, 2014

March 29 to 31, 2014 · NWS PHI · 7 events in 7 counties and zones

An area of low pressure tracking along a stalled frontal boundary extending across the central Appalachians eastward through the Mid Atlantic States produced multiple waves of heavy rain over sections of central to southern New Jersey from the late evening on the 29th through the late evening on the 30th, with some showers lasting into the morning of the 31st before low pressure tracked east and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An area of low pressure tracking along a stalled frontal boundary extending across the central Appalachians eastward through the Mid Atlantic States produced multiple waves of heavy rain over sections of central to southern New Jersey from the late evening on the 29th through the late evening on the 30th, with some showers lasting into the morning of the 31st before low pressure tracked east and away from the coast. Run-off from waves of heavy precipitation caused some poor drainage and roadway flooding. Some streams and small rivers also overflowed their banks on the 30th and the 31st, with some not returning below flood stage until the first couple of days into April. Storm total rainfall measurements ranged mainly between 2 and 4 inches across central to southern New Jersey.

In addition, the combination of the heavy rain and higher than normal astronomical tides associated with the new moon caused minor tidal flooding along the northern New Jersey coast during the evening high tide cycle on the 30th. At Sandy Hook (Monmouth County), the highest tide reached 6.88 feet above mean lower low water at 812 p.m. EDT on the 30th. Minor tidal flooding starts at 6.7 feet above mean lower low water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 29, 8:20 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 29, 8:20 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 PM EDT SAT MAR 29 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER WEST VIRGINIA WILL SLOWLY MOVE EAST AND
PASS ACROSS THE REGION ON SUNDAY BEFORE EASING OFFSHORE SUNDAY NIGHT
AND MONDAY. HIGH PRESSURE WILL THEN BUILD IN FOR MONDAY NIGHT AND
TUESDAY. ANOTHER LOW PRESSURE SYSTEM WILL TRACK THROUGH THE GREAT
LAKES AND QUEBEC PROVINCE CANADA WITH ITS ASSOCIATED COLD FRONT
PASSING ACROSS THE AREA EARLY WEDNESDAY. A CANADIAN HIGH PRESSURE
SYSTEM WILL TRY TO BUILD INTO THE NORTHEAST ON WEDNESDAY NIGHT AND
THURSDAY. ANOTHER LOW PRESSURE SYSTEM EMERGING FROM THE ROCKIES
SHOULD MOVE THROUGH THE GREAT LAKES AND SAINT LAWRENCE VALLEY
WITH ITS ASSOCIATED FRONTS PASSING THROUGH THE REGION FRIDAY AND
EARLY SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE FORECAST IS WORKING OUT WELL THIS EVENING. SEVERAL ROUNDS OF
RAINS...LOCALLY HEAVY...CONTINUE TO MOVE ACROSS THE AREA. ONE MORE
BATCH ACROSS THE DELMARVA WILL MOVE UP ACROSS NJ/ERN PA BEFORE
MIDNIGHT. THE ACTIVITY WILL BECOME MORE SCT BEHIND THAT FOR
AWHILE. LOW PRESSURE WILL MOVE ACROSS NRN NV AND THEN TO THE ERN
SHORE OF MD OVERNIGHT. MORE RAINS WILL ARRIVE LATER TONIGHT.

THE FLOOD WATCH WILL CONTINUE DUE TO THE POTENTIAL FOR HEAVY RAIN.
PLEASE REFER TO THE HYDROLOGY SECTION BELOW AND WATCH STATEMENT FOR
DETAILS ON THE WATCH.

LOW TEMPERATURES...MAV/MET MOS, MOSGUIDE, AND ECMWF FOR OVERNIGHT
LOW TEMPERATURES, WHICH DUE TO THE CLOUDS AND RAIN KEEPS EVERYONE
ABOVE NORMAL.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE AREA OF LOW PRESSURE WILL MOVE ALONG THE AFOREMENTIONED FRONTAL
BOUNDARY ACROSS THE SOUTHERN DELMARVA SUNDAY MORNING, AND BE OFF THE
SOUTHERN NEW JERSEY COAST BY THE MID/LATE AFTERNOON. MEANWHILE, THE
MID-LEVEL LOW WILL BE DRIFTING EASTWARD ACROSS OUR SOUTHERN AREAS AS
WELL. PERIODS OF RAIN WILL CONTINUE DURING THE DAY SUNDAY AS THE
SURFACE AND MID-LEVEL LOWS MOVE ACROSS OUR SOUTHERN AREAS. THE
HEAVIEST RAIN POTENTIAL IS EXPECTED TO BE ACROSS THE NORTH AND
WESTERN HALF OF THE AREA WHERE THE STRONGEST LIFT IS FORECAST; HENCE
THE FLOOD WATCH WILL CONTINUE THROUGH THE DAY SUNDAY.

WENT A COUPLE OF DEGREES LOWER THAN THE GENERAL BLEND OF MAV/MET
MOS,MOSGUIDE, AND ECMWF FOR DAYTIME HIGH TEMPERATURES DUE TO THE
CLOUDS AND RAIN, WHICH KEEPS EVERYONE BELOW NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
NEITHER THE GFS NOR THE WRF-NMMB INITIALIZATION LOOKED STELLAR OFF
THE 12Z SOUNDINGS. THE WRF-NMMB LOOKED BETTER WITH THE APPROACHING
SHORT WAVE FROM THE SOUTHEAST, BUT THE GFS LOOKED BETTER WITH THE
CLOSING LOW OVER THE MIDWEST. THE WRF LOOKED BETTER AT 850MB WHILE
THE GFS WAS BETTER AT 925MB, BUT STILL HAD PLENTY OF 1C ERRORS. THE
OP WRF-NMMB WAS THERMALLY NOWHERE NEAR THE SREF ENSEMBLE MEAN AS
IT LOOKS TO BE NEAR THE COLD END OF THE SPECTRUM, WHILE DOING A
DP/DT ON THE GFS'S DEFORMATION ZONE PCPN HAS FOUND IT BOUNCING IT
AROUND BY 50 TO 100 MILES ON EACH RUN VALID THE SAME TIME. THIS IS
ALL WITH JUST THE FIRST SYSTEM IN THE LONG TERM.

UNCERTAINTY THUS IS GREATER THAN AVERAGE AND WITH THIS FCST
PACKAGE WE DECIDED TO LEAN TOWARD A COMBINATION OF OP MODEL
CONSENSUS AND CONTINUITY. THIS IS A NUDGE COLDER AND WETTER SUNDAY
NIGHT. WE WILL EXTEND THE FLOOD WATCH DEEPER INTO SUNDAY NIGHT.
WHILE WE WONT ISSUE A WINTER RELATED ADVY BECAUSE OF THE
UNCERTAINTY, WE WILL HIGHLIGHT THE POTENTIAL FOR A WINTRY MIX AT
THE END OF THE PCPN EVENT IN THE HWO FOR OUR THREE NORTHERN
COUNTIES.

DIFFERENT TRIGGERS LOOKING AT THE GFS, EC AND WRF-NMMB MASS FIELDS,
BUT THEY ALL HAVE FCST STRONG MID LEVEL QVEC CONVERGENCE IN THE
DEFORMATION ZONE WITH THE DEPARTING CLOSED LOW ON SUNDAY NIGHT. THE
WRF-NMMB HAS LESS FCST MID LEVEL FGEN FORCING AND MAYBE REASON FOR
LESS PCPN. THERE HAS BEEN GEOGRAPHICAL UNCERTAINTY AS TO WHERE AND
TO A LESSER EXTENT WHEN, BUT IT IS FORECAST TO PASS THROUGH THE
CURRENT FLOOD WATCH AREA. GIVEN AN ADDITIONAL HALF INCH COULD
FALL AFTER 00Z ON TOP OF HEAVY PCPN EARLIER THRU SUNDAY DAY
WHETHER ITS THE RUNOFF FINALLY GETTING THERE OR ENOUGH TO PUSH
WATERWAYS OVER THEIR BANKS, WE HAVE EXTENDED THE FLOOD WATCH
DEEPER INTO SUNDAY NIGHT.

LATER SUNDAY NIGHT PTYPE BECOMES MORE PROBLEMATICAL AS COLDER AIR
CONTINUES TO WRAP INTO THE SYSTEM. CLOSER TO THE CLOSED LOW ITSELF
PCPN INTENSITY AND RELATIVELY WARMER 925MB TEMPS AND BOUNDARY LAYER
TEMPS SHOULD PRECLUDE NON LIQUID PCPN. SLEET IF WE ARE WRONG.
FARTHER TO THE NORTHWEST, THE WRF-NMMB IS IN A LEAGUE OF ITS OWN
WITH EXTREMELY LOW SFC AND TEMPS AOB 850MB. ITS NOT IN SYNC WITH THE
SREF ENSEMBLE MEAN OR ANY OF THE OTHER MODELS. SFC INFO (AND THUS
NAM MOS) WAS NOT USED. THERE IS BETTER MODEL AGREEMENT ABOUT
COLDER AIR WRAPPING IN AT AROUND 925MB. THUS WE DID ADD IN SOME
SLEET AS A PTYPE AS WELL AS FREEZING RAIN IN HIER ELEVATION LOCNS
MAINLY ABOVE ABOUT 1200 FEET.

NOT MUCH OMEGA LEFT AFTER 12Z ON MONDAY, SO WE REMOVED POPS FROM
MONDAY AFTERNOON AND LOWERED THEM DURING THE MORNING SOUTHWEST.
THERE STILL COME BE SOME WINTRY PTYPE EARLY FAR NORTHWEST. MONDAY
WILL BE BREEZY, BUT SKIES SHOULD BECOME SUNNIER AS THE DAY
PROGRESSES. MAX TEMPS ARE MUCH CLOSER TO GFS MOS THAN COLDER NAM
MOS.

WITH HIGH PRESSURE CRESTING AND LIGHTER WINDS EXPECTED OVER OUR CWA
ON MONDAY NIGHT, WE NUDGED MIN TEMPS LOWER IN OUTLYING AREAS. ON
TUESDAY MOSTLY SUNNY SKIES ARE EXPECTED. SOME HIGH LEVEL CLOUDS ARE
POSSIBLE AS A SHORT WAVE TRIES TO PUNCH THRU THE RIDGE AXIS. MAX
TEMPS BASED ON THE WARMER EC AND GFS SOLUTION.

A WEAKENING COLD FRONT IS EXPECTED TO MOVE THRU OUR CWA ON TUESDAY
NIGHT. VERY LOW POPS KEPT FAR NORTH. TIMING DIFFERENCES THEN OCCUR
WITH THE LOW PRESSURE SYSTEM EMERGING FROM THE ROCKIES WITH THE GFS
ON THE FAST SIDE OF THE SOLUTIONS AND THE ECMWF TOWARD THE SLOWER
ENVELOP. FOR FCST BLENDED LATEST WPC GUIDANCE AND PERSISTENCE.
THE TIMING WAS SIMILAR TO OUR CURRENT FORECAST OF EMPHASIZING
THURSDAY NIGHT WITH THE WRMFNTL PCPN AND FRIDAY WITH THE CDFNTL
INFLUENCE. WE STARTED NEXT SATURDAY DRY. FOR CONSISTENCY, OUR
TEMPS ARE MUCH CLOSER TO EC MOS AND WPC GUIDANCE THAN MEX MOS.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

RAIN AND MOSTLY IFR CONDITIONS EXPECTED OVERNIGHT. ANY IMPROVEMENT
BACK TO MVFR WILL ONLY LAST A SHORT TIME. LOW CIGS AND VSBYS 1-3
MI IN RAIN SHOWERS WILL PREVAIL MOST OF THE NIGHT.

WINDS WILL GENERALLY REMAIN OUT OF THE EAST EARLY TONIGHT, THEN
BECOME MORE NORTH OR NORTHEAST TOWARD DAYBREAK SUNDAY AS LOW
PRESSURE APPROACHES FROM THE SOUTHWEST. WINDS WILL PERIODICALLY
GUST AROUND 15-20 KNOTS TODAY, BUT HAVE A BETTER POTENTIAL TO
BECOME GUSTY SUNDAY AFTERNOON EVERYWHERE.

OUTLOOK...
SUNDAY NIGHT THROUGH EARLY MONDAY...MVFR TO IFR CONDITIONS WITH
PERIODS OF RAIN, POSSIBLY SOME WINTRY PCPN FAR NORTHWEST
HIER TERRAIN AIRPORTS. N TO NW WIND GUSTS TO AROUND 25 KTS.

REST OF MONDAY DAY...VFR. ALTHOUGH NW TO N WINDS COULD STILL GUST
TO AROUND 25 KT.

MONDAY NIGHT THROUGH THURSDAY...PREDOMINATELY VFR. CONFIDENCE IS
LOWEST THURSDAY BASED ON TIMING OF PCPN ASSOCIATED WITH THE NEXT
SYSTEM ARRIVING.

&&

.MARINE...
SMALL CRAFT ADVISORY REMAINS ON THE ATLANTIC OCEAN WATERS TONIGHT
INTO SUNDAY. ALTHOUGH THE WINDS AND SEAS ARE NOT CURRENTLY AT
ADVISORY LEVELS, THE ARE EXPECTED TO INCREASE THIS EVENING. WINDS
MAY DIMINISH TOWARD DAYBREAK AND INTO SUNDAY ACROSS THE WATERS AS
LOW PRESSURE MOVES INTO THE AREA, BUT SEAS WILL REMAIN ELEVATED.

OUTLOOK...
SUNDAY NIGHT THROUGH MONDAY...A SMALL CRAFT ADVISORY HAS BEEN ISSUED
FOR DELAWARE BAY AND THE SMALL CRAFT ADVISORY HAS BEEN EXTENDED FOR
THE OCEAN THROUGH MONDAY. LOW CHANCE AND CONFIDENCE OF REACHING
GALE FORCE GUSTS ON THE OCEAN.

MONDAY NIGHT...SUB SMALL CRAFT ADVISORY CONDITIONS ON DELAWARE BAY.
SEAS MIGHT STILL BE AT OR ABOVE SMALL CRAFT ADVISORY CRITERIA ON THE
OCEAN.

TUESDAY THROUGH WEDNESDAY NIGHT...SUB SMALL CRAFT ADVISORY
CONDITIONS EXPECTED WITH A RELATIVELY WEAK PRESSURE PATTERN.

THURSDAY...SMALL CRAFT ADVISORY CONDITIONS MIGHT RETURN AS EARLY
IN THURSDAY IN THE SOUTHERLY FLOW. CHANCES INCREASE THURSDAY NIGHT
AND BEYOND.

&&

.HYDROLOGY...
INTO SUNDAY NIGHT. WE EXTENDED THE FLOOD WATCH INTO SUNDAY NIGHT FOR
THE SAME AREA. THE MODELS ARE SHOWING THREE SURGES OF HEAVY RAIN.
ONE THAT IS ARRIVING IN THE FLOOD WATCH AREA NOW, A SECOND LATER
THIS EVENING THAT WILL CONTINUE INTO THE OVERNIGHT. THERE SHOULD
THEN BE A LULL DURING SUNDAY MORNING WITH A SECOND RAMP UP OF
HEAVIER PCPN SUNDAY AFTERNOON AND EVENING. THERE IS SOME
UNCERTAINTY AS TO WHERE WITHIN THE CURRENT WATCH AREA THIS LAST
SURGE WILL AFFECT. THE COMBINED STORM TOTALS ARE EXPECTED TO
AVERAGE 2 TO 3 INCHES. HIGHEST TOTALS NORTH AND WEST OF THE I-95
CORRIDOR.

BASED ON CURRENT RAINFALL FORECASTS, MINOR FLOODING IS LIKELY ALONG
SMALL CREEKS AND STREAMS ACROSS EASTERN PA AND THE NORTHERN 1/2 OF
NJ. MINOR FLOODING IS ALSO POSSIBLE ALONG A FEW OF THE LARGER RIVERS
ACROSS THE RARITAN AND PASSAIC BASINS. SIGNIFICANT RISES ARE
EXPECTED ON MAIN-STEM RIVERS SUCH AS THE PASSAIC, RARITAN, DELAWARE,
AND SCHUYLKILL, BUT NO FLOODING IS EXPECTED.

KEEP AN EYE ON SUBSEQUENT FORECASTS. IF RAINFALL FORECASTS CHANGE,
SO WILL THE THREAT/LIKELIHOOD OF FLOODING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR PAZ054-055-060>062-
     070-071-101>106.
NJ...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR NJZ001-007>010-012-
     015.
DE...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 8 PM SUNDAY TO 6 PM EDT MONDAY FOR
     ANZ430-431.

&&

SYNOPSIS...GIGI/NIERENBERG
NEAR TERM...PO/ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...GIGI/NIERENBERG
AVIATION...GIGI/NIERENBERG/ROBERTSON/PO
MARINE...GIGI/NIERENBERG/ROBERTSON
HYDROLOGY...
Hazardous weather outlook, Mar 29, 2:26 PM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
326 PM EDT SAT MAR 29 2014

NJZ001-PAZ054-055-301930-
SUSSEX-CARBON-MONROE-
326 PM EDT SAT MAR 29 2014

...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE COULD BE A WINTRY MIX OF FREEZING RAIN AND SLEET OVERNIGHT
SUNDAY INTO MONDAY MORNING, ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ007>010-012-015-PAZ060>062-070-071-101>106-301930-
NEW CASTLE-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-
LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
326 PM EDT SAT MAR 29 2014

...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ013-014-016>024-026-027-301930-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
326 PM EDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING STORM SYSTEM WILL AFFECT INTO SUNDAY NIGHT BRINGING
MORE PERIODS OF RAIN SOME OF WHICH CAN BE HEAVY AT TIMES. A TOTAL
OF 1 TO 3 INCHES OF RAIN IS POSSIBLE OVER THE WEEKEND, AND THIS
SHOULD RESULT IN SOME FLOODING IN AREAS OF POOR DRAINAGE. IN
ADDITION, SMALL STREAMS AND CREEKS WILL NEED TO BE WATCHED
ESPECIALLY IF THE HIGHER RAINFALL AMOUNTS ARE MORE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT FOR HEAVY RAIN SHOULD END SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-301930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
326 PM EDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR GALE FORCE WIND GUSTS SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Hunterdon

When
March 29, 10:44 PM EST to March 30, 3:58 AM EST
Where
Hunterdon County, 0.06 mi E of Copper Hill to 0.35 mi S of Reaville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.480, -74.849

The runoff from waves of heavy precipitation caused flooding along the Neshanic River from the late evening of the 29th through the early morning of the 30th. The Neshanic River at Reaville was above its 6.5 foot flood stage from 1144 p.m. EDT on the 29th through 458 a.m. EDT on the 30th, and it crested at 7.71 feet at 245 a.m. EDT on the 30th. Event precipitation totals included 3.08 inches in Flemington, 2.75 inches in Readington Township, 2.56 inches in Frenchtown, 2.46 inches in Holland Township, 2.39 inches in Lebanon, and 2.33 inches in Franklin Township.

Flood, Somerset

When
March 30, 12:45 AM EST to March 31, 11:59 PM EST
Where
Somerset County, 1.6 mi SSE of East Millstone to 0.43 mi S of Griggstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.478, -74.561

The runoff from waves of heavy precipitation caused minor to moderate flooding along the Millstone River that lasted through the night of the 31st and into the late afternoon of April 1st. The flooding forced the closure of the Griggstown Causeway and Blackwells Mills Road across the Millstone River as well as sections of Millstone River Road in Franklin and Montgomery Townships. Minor flooding occurred along the Millstone River at Blackwells Mills, and it was above its 9 foot flood stage from 710 p.m. EDT on the 30th through 900 p.m. EDT on the 31st. It crested at 9.94 feet at 845 a.m. EDT on the 31st. Moderate flooding occurred along the Millstone River at Griggstown, and it was above its 10 foot flood stage from 145 a.m. EDT on the 30th through 435 p.m. EDT on April 1st. It crested at 13.78 feet at 1145 p.m. EDT on the 30th. Minor flooding occurred along the Millstone River at Millstone, and it was above its 10 foot flood stage from 127 p.m. EDT on the 30th through 548 p.m. EDT on the 31st. It crested at 10.96 feet at 315 a.m. EDT on the 31st. Minor flooding also occurred along the Green Brook at Plainfield, and it was briefly above its 8 foot flood stage from 220 a.m. EDT through 318 a.m. EDT on the 30th. It crested at 8.05 feet at 245 a.m. EDT on the 30th. Finally, the North Branch Raritan River at South Branch was above its 7 foot flood stage from 109 a.m. EDT through 1104 a.m. EDT on the 30th, and it crested at 8.80 feet at 645 a.m. EDT. Event precipitation totals included 3.48 inches in Franklin Township, 3.30 inches in Blackwells Mills, 3.28 inches in Hillsborough Township, 2.99 inches in Montgomery Township, 2.78 inches in Bridgewater Township, and 2.43 inches at the Somerville Airport.

Flood, Monmouth

When
March 30, 11:00 AM EST to March 31, 9:30 AM EST
Where
Monmouth County, Squankum to 0.2 mi N of Allenwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.170, -74.150

The runoff from waves of heavy precipitation caused flooding along the Manasquan River during the afternoon of the 30th. The Manasquan River at Squankum was above its 7.5 foot flood stage from 1200 p.m. EDT through 451 p.m. EDT on the 30th, and it crested at 7.70 feet at 200 p.m. EDT. In addition, flooding occurred twice along Watson Creek due to runoff from the heavy rain, first during the evening of the 30th and again during the morning of the 31st. Watson Creek at Manasquan was first above its 6 foot flood stage from 644 p.m. EDT through 951 p.m. EDT on the 30th, cresting at 6.77 feet at 812 p.m. EDT. Watson Creek at Manasquan again rose above its 6 foot flood stage from 706 a.m. EDT through 1030 a.m. EDT on the 31st, with a higher crest of 6.95 feet at 854 a.m. EDT on the 31st. Event precipitation totals included 4.00 inches in Colts Neck Township, 3.75 inches in Millstone Township, 2.90 inches in Eatontown, 2.85 inches in Rumson, 2.78 inches in Long Branch, and 2.76 inches in Red Bank.

Flood, Burlington

When
March 30, 9:45 PM EST to March 31, 11:59 PM EST
Where
Burlington County, 0.31 mi W of Smithville to 0.57 mi NW of New Lisbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.980, -74.756

The runoff from waves of heavy precipitation caused minor flooding along the North Branch Rancocas from the late evening of the 30th through the late evening of April 1st. The North Branch Rancocas at Pemberton was above its 2.5 foot flood stage from 1045 p.m. EDT on the 30th through 1030 p.m. EDT on April 1st, and it crested at 2.65 feet at 530 p.m. EDT on the 31st. Event precipitation totals included 3.08 inches in Moorestown Township, 3.06 inches in Riverton, 2.96 inches in Mount Laurel Township, 2.85 inches in Tabernacle Township, 2.81 inches in Medford Lakes, 2.73 inches in Burlington, and 2.70 inches at WFO Mount Holly.

Flood, Middlesex

When
March 31, 2:37 AM EST to 4:00 PM EST
Where
Middlesex County, 1.32 mi ESE of Spotswood to 0.84 mi ESE of Spotswood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.395, -74.376

The runoff from waves of heavy precipitation caused minor flooding along the Manalapan Brook from the early morning to the late afternoon of the 31st. The Manalapan Brook at Spotswood was above its 19 foot flood stage from 337 a.m. EDT through 500 p.m. EDT on the 31st, and it crested at 19.07 feet at 715 a.m. EDT. In addition, nearby roadway and poor drainage flooding occurred in a few locations. In Monroe Township, flooding closed Perrineville Road between Federal Road and Dey Grove Road. Flooding also occurred along Union Hill Road at Englishtown Road as the nearby Matchaponix Brook overflowed its banks. Event precipitation totals included 3.77 inches in North Brunswick Township, 3.55 inches in Woodbridge Township, 3.31 inches in South Brunswick Township, 3.22 inches in Edison Township, 3.04 inches in East Brunswick Township, 2.93 inches in Cranbury Township, and 2.79 inches in South Plainfield.

Flood, Cumberland

When
March 31, 6:45 PM EST to 11:59 PM EST
Where
Cumberland County, 1.73 mi WSW of Vineland Arpt to 2.16 mi WSW of Vineland Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.510, -75.080

The runoff from waves of heavy precipitation caused minor flooding along the Maurice River from the evening of the 31st to the early morning of April 2nd. The Maurice River at Norma was above its 4 foot flood stage from 745 p.m. EDT on the 31st through 1230 a.m. EDT on April 2nd, and it crested at 4.06 feet at 945 a.m. EDT on April 1st. Event precipitation totals included 3.30 inches in Vineland, 3.13 inches in Upper Deerfield Township, 3.12 inches at Seabrook Farms, and 2.85 inches at the Millville Airport.

Flood, Salem

When
March 31, 6:45 PM EST to 11:59 PM EST
Where
Salem County, 0.66 mi S of Brotmanville to 0.05 mi SSE of Brotmanville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.510, -75.080

The runoff from waves of heavy precipitation caused minor flooding along the Maurice River from the evening of the 31st to the early morning of April 2nd. The Maurice River at Norma was above its 4 foot flood stage from 745 p.m. EDT on the 31st through 1230 a.m. EDT on April 2nd, and it crested at 4.06 feet at 945 a.m. EDT on April 1st. Event precipitation totals included 3.04 inches in Pittsgrove Township, 2.81 inches in Woodstown and 2.46 inches in Pennsville Township.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508985, 508978, 508982, 508988, 508987, 508983, 509164.